Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 55, NWS Jackson, MS

May 14, 2003Madison Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at May 14, 2003, 8:54 PM CDT for Madison Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 8:54 PM CDT (01:54 UTC)
Expired
May 14, 2003, 10:55 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 150156
FFWJAN
LAC065-150355-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
854 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON PARISH IN NORTHEAST LOUISIANA

* UNTIL 1055 PM CDT

* AT 854 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 12 MILES WEST OF           
  TALLULAH...MOVING EAST  AT 35 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF...AROUND 2 INCHES PER HOUR WAS
DEVELOPING ACROSS THE WESTERN END OF THE PARISH. MORE THUNDERSTORMS
WITH HEAVY RAINS WILL MOVE ACROSS THE REGION FROM THE WEST AND WILL
CAUSE 2 TO 3 ADDITIONAL INCHES OF RAIN BEFORE 1055 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3248 9144 3227 9139 3237 9115 3253 9121

$$
1 follow-up statement
000 
WGUS74 KJAN 150311
FFSJAN
LAC065-150355-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1007 PM CDT WED MAY 14 2003

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

MADISON PARISH IN NORTHEAST LOUISIANA UNTIL 1055 PM

RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN
ACROSS PORTIONS OF MADISON PARISH. THE THUNDERSTORMS THAT CAUSED THE
HEAVY RAINS TO FALL ACROSS THE AREA HAVE MOVED TO THE EAST.
THE WARNING WILL BE ALLOWED TO EXPIRE AT 1055 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 3248 9144 3227 9139 3237 9115 3253 9121

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:30 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 14, 6:30 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT WED MAY 14 2003

SATELLITE IMAGERY SHOWS THUNDERSTORM COMPLEX TRACKING SOUTHEAST ACROSS
SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA ALONG SURFACE BOUNDARY. UPPER
NORTHWEST FLOW AND 850 THETAE RIDGE WILL TAKE IT INTO NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI THIS EVENING. SPC HAS ISSUED SEVERE THUNDERSTORM
WATCH FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI UNTIL MIDNIGHT. SO HAVE ADJUSTED ZONES. THE REST
OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...FLOOD WATCH SE ZONES FOR TONIGHT.
LA...FLOOD WATCH NE ZONES N OF INTERSTATE 20 TONIGHT.
MS...FLOOD WATCH CENTRAL/NRN ZONES N OF INTERSTATE 20 TONIGHT.

17
Hazardous weather outlook, May 14, 7:37 PM CDT, 1 hour 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
737 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
EARLY MORNING THURSDAY AS A COMPLEX OF THUNDERSTORMS MOVE EAST
SOUTHEAST ALONG A RETREATING WARM FRONT. ISOLATED SEVERE
THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF A LINE FROM LAKE
VILLAGE ARKANSAS TO KOSCIUSKO MISSISSIPPI...WITH A SLIGHTLY
HIGHER PROBABILITY BETWEEN I-20 AND HIGHWAY 84. THE MAIN CONCERN
WITH THESE STORMS WILL BE DAMAGING WIND TO 60 MPH AND LARGE HAIL
TO THE SIZE OF QUARTERS. ALL THUNDERSTORM ACTIVITY IS EXPECTED TO
BE EAST OF THE REGION BY SUNRISE.

THE WARM FRONT IS EXPECT TO LIFT NORTH OF THE AREA ON THURSDAY
WITH ONLY SCATTERED THUNDERSTORMS POSSIBLE. NO SEVERE STORMS ARE
EXPECTED AS AN UPPER RIDGE WILL BEGIN BUILDING IN...SUPPRESSING
ANY SEVERE STORMS.

...FLOODING...
FLOODING WILL BE POSSIBLE TONIGHT...MAINLY NORTH OF I-20...AS A
LARGE THUNDERSTORM COMPLEX MOVES OVER THE REGION. INDIVIDUAL
STORMS MAY  REPEATEDLY TRACK OVER THE SAME AREAS...RESULTING IN
LOCALIZED FLOODING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES
WILL BE LIKELY IN THESE AREAS...HOWEVER ISOLATED AMOUNTS OF 3 TO
5 INCHES MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS WILL ONCE AGAIN ENTER THE PICTURE FRIDAY
AFTERNOON AND LAST THROUGH SATURDAY...AS POTENT UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. THE MAIN SEVERE WEATHER
RISKS WILL CONTINUE TO BE HAIL GREATER THAN THREE QUARTERS OF AN
INCH...AND WIND GUSTS HIGHER THAN 60 MILES AN HOUR. STAY INFORMED
TO UPDATED FORECASTS AND STATEMENTS REGARDING THIS DEVELOPING
WEATHER SYSTEM.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SUNDAY
MORNING...MAINLY OVER THE SOUTHEAST AREAS...AS A COLD FRONT
PUSHES THROUGH.

THE FRONT IS EXPECTED TO BE EAST OF THE REGION BY SUNDAY
AFTERNOON...RESULTING IN A LOW RISK FOR HAZARDOUS WEATHER THROUGH
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 14, 2:55 PM CDT, 5 hours 59 minutes before
MSZ029>033-037>039-043>046-050>052-058-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT WED MAY 14 2003

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.  ALTHOUGH SHOWERS
AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE EARLY EVENING
HOURS...THE THREAT FOR SEVERE WEATHER APPEARS MINIMAL IN THE SHORT
TERM.

HOWEVER...ADDITIONAL THUNDERSTORMS FORMING IN SOUTHERN ARKANSAS
WILL LIKELY AFFECT THE AREA LATER TONIGHT.  THUS...ADDITIONAL
WEATHER WATCHES AND WARNINGS MAY BE NEEDED DURING THE LATE NIGHT OR
EARLY MORNING HOURS THURSDAY.

CRAVEN
Local storm report, May 14, 7:23 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    8 N FAYETTE               MS   0.75 INCH HAIL
05/14/03   JEFFERSON                      REPORTED BY JEFFERSON
                                          COUNTY EMA.
Local storm report, May 14, 7:57 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    LORMAN                    MS   1.00 INCH HAIL
05/14/03   JEFFERSON                      REPORTED BY JEFFERSON
                                          COUNTY EMA.
Local storm report, May 14, 8:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
833 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    3 E FAIR OAK SPRINGS      MS   0.75 INCH HAIL
05/14/03   LINCOLN                        REPORTED BY LINCOLN
                                          COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:25 PM CDTFlash Flood WarningJANFranklin, Richland2 hr
May 14, 11:49 PM CDTFlash Flood WarningJANRichland2 hr
May 15, 12:07 AM CDTSevere Thunderstorm WarningJANFranklin58 min
May 15, 1:20 AM CDTFlash Flood WarningJANFranklin, Richland5 hr

Nearby

Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.